Federal health officials ramped up warnings Thursday about a Massachusetts specialty pharmacy linked to a widening outbreak of a rare kind of meningitis, urging doctors and hospitals not to use any products from the company.

Investigators this week found contamination in a sealed vial of the steroid at New England Compounding Center in Framingham, Food and Drug Administration officials said.

Tests are under way to determine if it is the same fungus blamed in the outbreak that has sickened 35 people in six states. Five have died. All received steroid shots for back pain.

"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.

The company recalled the steroid medication last week and has shut operations. The recalled steroid had been shipped to facilities in 23 states since July.

The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold. Health officials suspect it may have been in the steroid.

Fungal meningitis is treated with high-dose antifungal medications, usually given intravenously in a hospital.

Investigators said they are trying to confirm the source of the infection, but the one common theme in all the illnesses is that each patient got the steroid medication.

Tennessee has the most cases with 25. There are four cases in Virginia, two in Maryland and Florida and one each in North Carolina and Indiana.

In Tennessee, many of them got the shots at the Saint Thomas Outpatient Neurosurgery Center in Nashville, which had 2,000 vials of the suspect lots, the largest number. That clinic voluntarily closed last month to deal with the investigation.

Dr. Robert Latham, chief of medicine at Saint Thomas Hospital, said a patient died there this week, bringing the number of deaths in Tennessee to three. Deaths also were reported in Virginia and Maryland.

Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some of the patients also experienced slurred speech, and difficulty walking and urinating, Tennessee health officials said.

The time from infection to onset of symptoms is estimated at anywhere from a few days to a month, so some people may not have fallen ill yet.

Last week, the New England Compounding issued a recall of three lots of the steroid -- methylprednisolone acetate.